logo AFST
Half-integral finite surgeries on knots in S 3
Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 24 (2015) no. 5, pp. 1157-1178.

Supposing that a hyperbolic knot in S 3 admits a finite surgery, Boyer and Zhang proved that the surgery slope must be either integral or half-integral, and they conjectured that the latter case does not happen. Using the correction terms in Heegaard Floer homology, we prove that if a hyperbolic knot in S 3 admits a half-integral finite surgery, then the knot must have the same knot Floer homology as one of the eight non-hyperbolic knots which are known to admit such surgeries, and the resulting manifold must be one of ten spherical space forms. As knot Floer homology carries a lot of information about the knot, this gives a strong evidence to Boyer–Zhang’s conjecture.

Supposant qu’un nœud hyperbolique dans S 3 admet une chirurgie finie, Boyer et Zhang ont prouvé que la pente de la chirurgie doit être soit un entier, soit un demi-entier, et ils ont conjecturé que le dernier cas ne se produit pas. En utilisant les termes de correction dans l’homologie de Heegaard Floer, nous prouvons que si un noeud hyperbolique dans S 3 admet une chirurgie finie demi-entier, alors il doit avoir la même homologie de Floer des nœuds l’un des huit nœuds non-hyperboliques qui sont connus pour avoir ces chirurgies, et la variété résultante doit être l’une des dix formes de l’espace sphérique. Comme l’homologie de Floer des nœuds porte beaucoup d’informations sur le nœud, cela apporte une forte évidence à la conjecture de Boyer–Zhang.

Published online:
DOI: 10.5802/afst.1479
Eileen Li 1; Yi Ni 1

1 Department of Mathematics, Caltech, 1200 E California Blvd, Pasadena, CA 91125, USA
@article{AFST_2015_6_24_5_1157_0,
     author = {Eileen Li and Yi Ni},
     title = {Half-integral finite surgeries on knots in $S^3$},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     pages = {1157--1178},
     publisher = {Universit\'e Paul Sabatier, Toulouse},
     volume = {Ser. 6, 24},
     number = {5},
     year = {2015},
     doi = {10.5802/afst.1479},
     language = {en},
     url = {https://afst.centre-mersenne.org/articles/10.5802/afst.1479/}
}
TY  - JOUR
TI  - Half-integral finite surgeries on knots in $S^3$
JO  - Annales de la Faculté des sciences de Toulouse : Mathématiques
PY  - 2015
DA  - 2015///
SP  - 1157
EP  - 1178
VL  - Ser. 6, 24
IS  - 5
PB  - Université Paul Sabatier, Toulouse
UR  - https://afst.centre-mersenne.org/articles/10.5802/afst.1479/
UR  - https://doi.org/10.5802/afst.1479
DO  - 10.5802/afst.1479
LA  - en
ID  - AFST_2015_6_24_5_1157_0
ER  - 
%0 Journal Article
%T Half-integral finite surgeries on knots in $S^3$
%J Annales de la Faculté des sciences de Toulouse : Mathématiques
%D 2015
%P 1157-1178
%V Ser. 6, 24
%N 5
%I Université Paul Sabatier, Toulouse
%U https://doi.org/10.5802/afst.1479
%R 10.5802/afst.1479
%G en
%F AFST_2015_6_24_5_1157_0
Eileen Li; Yi Ni. Half-integral finite surgeries on knots in $S^3$. Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 24 (2015) no. 5, pp. 1157-1178. doi : 10.5802/afst.1479. https://afst.centre-mersenne.org/articles/10.5802/afst.1479/

[1] Bleiler (S.), Hodgson (C.).— Spherical space forms and Dehn filling, Topology 35, no. 3, p. 809-833 (1996). | MR: 1396779 | Zbl: 0863.57009

[2] Boyer (S.), Zhang (X.).— Finite Dehn surgery on knots, J. Amer. Math. Soc. 9, no. 4, p. 1005-1050 (1996). | MR: 1333293 | Zbl: 0936.57010

[3] Culler (M.), Gordon (C.), Luecke (J.), Shalen (P.).— Dehn surgery on knots, Ann. of Math. (2) 125, no. 2, p. 237-300 (1987). | MR: 881270 | Zbl: 0633.57006

[4] Doig (M.).— Finite knot surgeries and Heegaard Floer homology, Algebr. Geom. Topol. 15, no. 2, p. 667-690 (2015). | MR: 3342672

[5] Ghiggini (P.).— Knot Floer homology detects genus-one fibred knots, Amer. J. Math. 130, no. 5, p. 1151-1169 (2008). | MR: 2450204 | Zbl: 1149.57019

[6] Greene (J.).— The lens space realization problem, Ann. of Math. (2) 177, no. 2, p. 449-511 (2013). | MR: 3010805 | Zbl: 1276.57009

[7] Gu (L.).— Integral finite surgeries on knots in S 3 , preprint (2014), available at arXiv:1401.6708. | MR: 3251146

[8] Kronheimer (P.), Mrowka (T.), Ozsváth (P.), Szabó (Z.).— Monopoles and lens space surgeries, Ann. of Math. (2), 165, no. 2, p. 457-546 (2007). | MR: 2299739 | Zbl: 1204.57038

[9] Li (E.), Ni (Y.).— Half-integral finite surgeries on knots in S 3 , Caltech SURF project paper, available at

[10] Ni (Y.).— Knot Floer homology detects fibred knots, Invent. Math. 170, no. 3, p. 577-608 (2007). | MR: 2357503 | Zbl: 1138.57031

[11] Ni (Y.).— a Mathematica notebook file for checking whether a half-integral slope could be a finite slope, available at

[12] Ni (Y.), Wu (Z.).— Cosmetic surgeries on knots in S 3 , Reine Angew. Math. 706, p. 1-17 (2015). | MR: 3393360

[13] Ozsváth (P.), Z. Szabó (Z.).— Holomorphic disks and topological invariants for closed three-manifolds, Ann. of Math. (2), 159, no. 3, p. 1027-1158 (2004). | MR: 2113019 | Zbl: 1073.57009

[14] Ozsváth (P.), Z. Szabó (Z.).— Absolutely graded Floer homologies and intersection forms for four-manifolds with boundary, Adv. Math. 173, no. 2, p. 179-261 (2003). | MR: 1957829 | Zbl: 1025.57016

[15] Ozsváth (P.), Z. Szabó (Z.).— Holomorphic disks and knot invariants, Adv. Math. 186, no. 1, p. 58-116 (2004). | MR: 2065507 | Zbl: 1062.57019

[16] Ozsváth (P.), Z. Szabó (Z.).— On knot Floer homology and lens space surgeries, Topology 44, no. 6, p. 1281-1300 (2005). | MR: 2168576 | Zbl: 1077.57012

[17] Ozsváth (P.), Z. Szabó (Z.).— Holomorphic disks and genus bounds, Geom. Topol. 8, p. 311-334 (2004). | MR: 2023281 | Zbl: 1056.57020

[18] Ozsváth (P.), Z. Szabó (Z.).— Knot Floer homology and rational surgeries, Algebr. Geom. Topol. 11 (2011), p. 1-68. | MR: 2764036 | Zbl: 1226.57044

[19] Perelman G..— The entropy formula for the Ricci flow and its geometric applications, available at arXiv:math/0211159. | Zbl: 1130.53001

[20] Perelman (G.).— Ricci flow with surgery on three-manifolds, available at arXiv:math/0303109. | Zbl: 1130.53002

[21] Perelman (G.).— Finite extinction time for the solutions to the Ricci flow on certain three-manifolds, available at arXiv:math/0307245. | Zbl: 1130.53003

[22] Rasmussen (J.).— Floer homology and knot complements, PhD Thesis, Harvard University (2003), available at arXiv:math.GT/0306378. | MR: 2704683

[23] Thurston (W.).— The geometry and topology of 3-manifolds, Princeton Lecture Notes (1977).

Cited by Sources: